Alert archive / Kentucky / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 87, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 14, 2025, 7:05 PM EDT for 6 counties in Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2025, 7:05 PM EDT (23:05 UTC)
- Expired
- Apr 14, 2025, 7:30 PM EDT
- In force
- 25 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Breathitt County, KY, Estill County, KY, Lee County, KY, Morgan County, KY, Powell County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 29 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 3:25 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 443 m²/s²
- 0-3 km storm-relative helicity
- 413 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:57 PM EDT, 2 hours 8 minutes earlier. Its key messages:
- Showers and thunderstorms are expected for most locations through the evening along and ahead of a cold front.
- Some thunderstorms through the evening may be severe, with damaging wind and large hail being the primary threats. However, there is also a small potential for tornadoes.
- After a cool-down for Tuesday and Wednesday, warmer temperatures will return and carry through the weekend.
- Frost development is possible in some locations Tuesday and Wednesday nights.
Area forecast discussion, Apr 14, 4:57 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 457 PM EDT Mon Apr 14 2025 .KEY MESSAGES... - Showers and thunderstorms are expected for most locations through the evening along and ahead of a cold front. - Some thunderstorms through the evening may be severe, with damaging wind and large hail being the primary threats. However, there is also a small potential for tornadoes. - After a cool-down for Tuesday and Wednesday, warmer temperatures will return and carry through the weekend. - Frost development is possible in some locations Tuesday and Wednesday nights. && .SHORT TERM...(This evening through Tuesday night) Issued at 445 PM EDT MON APR 14 2025 Late this afternoon, an upper level low was centered a bit to the northeast of Lake Huron, with an associated upper level trough the axis of which extended into portions of Central Conus to OK with upper level riding extending from the Gulf and FL along the eastern seaboard and into the northeast shifting eastward while another upper level ridge west of troughing extended from Mexico into the Four Corners region and toward the Great Basin. At the surface, an area of low pressure was also centered just northeast of Lake Superior with an occluded front to a triple point in Lake Huron vicinity and a cold front trailing into western OH and then near the OH River to near the confluence of the OH and MS Rivers and then further southwest to the Southern Plains. Near and ahead of the front, some discrete strong to severe thunderstorms have developed near the OH River from northeastern KY and southern OH west. Per SPC Mesoanalysis, MUCAPE was analyzed at 1000 J/kg or more across much of eastern KY with MLCAPE 500 J/kg to in excess of 1000 J/kg across more western locations where dewpoints were slightly higher in the upper 50s to near 60 though inhibition still lingers across most of the CWA at present. Mid level lapse rates are analyzed at 7C/km with low level lapse rates 7 to 8 C/km while effective shear across the area was analyzed at 45 to 55KT. This evening and into tonight, the upper low should move east to near the Ontario and Quebec border while the associated 500 mb trough axis will approach from the west. Meanwhile, through late tonight the occluded surface low will also track to near the Quebec and Ontario border with the occluded front trialing into the northeast with the cold front reaching the mid Atlantic coast to Carolinas to western Gulf coast and TX. Through around sunset or so in the pre convective environment, low level lapse rates are expected to be on the order of 6.5 to 7.5C/km range with mid level lapse rates of at least 6.5 to 7.5C/km range while effective shear of at least 50 to 60KT is anticipated. MLCAPE should peak at 1000 to 1500 J/kg though some inhibition could linger in the south. Earlier convection will potentially be more discrete, though as the evening progress, a broken line or line segments should evolve. Both large hail, especially initially, and damaging wind gusts will be the main threat as storms will move quite swiftly. An isolated tornado cannot be completely ruled generally in northeastern KY with any discrete cell. Convection should weaken by around sunset and as it moves further to the south were instability will be weaker by that time owing to lower dewpoints. Severe Thunderstorm 138 is already out through 11 PM over the area with the highest threat. As the front sags across the area through the evening into the overnight hours, convection will diminish from northwest to southeast all the way to the VA border before dawn with clouds also decreasing as well. Tuesday and Tuesday night, the upper level low will meander to the St Lawrence Valley with the trough axis moving east of eastern KY by Tuesday evening and tonight with height rises to end the period. Although cloud cover should have decreased late in the night with the trend continuing in the morning, wraparound moisture should arrive on west to northwest flow that will remain rather strong behind the departing system with a rather tight gradient between it and high pressure in the Central Conus. In fact, wind gusts should reach to around 30 mph so with the mixing and daytime heating. The heating as well as a passing disturbance should lead to an increase in sky cover through the day mainly over the north and east. A sprinkle or a light shower could fall from this mainly over northern and eastern locations from midday to the early evening. As the height rises move in and sfc high pressure begins to build toward the area, sky cover will decrease through Tuesday night. As the pressure gradient decreases in the more western and southwestern locations temperatures may reach the mid 30s with some potential for frost formation while more eastern valleys where cloud cover lingers longer lows will be near 40 or even the low 40s. .LONG TERM...(Wednesday through Monday) Issued at 320 PM EDT MON APR 14 2025 There is good agreement we will see surface high pressure settle across the Ohio and Tennessee Valleys by mid-week. This along with rising mid-level heights will keep the weather quiet for half of the long term period. There will also be a warming trend through the week, as this surface high pushes east and warm air advection pattern takes hold. That said, the biggest impact weather wise through Friday will be the potential for frost Wednesday night into Thursday morning especially in the valleys. Otherwise afternoon highs increase each day and by Friday highs will be near 80 degrees. Then a cold front will push toward the Ohio Valley late this week into the weekend. The guidance continues to fluctuate on timing and location of the synoptic features. However, the overall consensus is for some active weather to push back into parts of eastern Kentucky. Right now, the NBM is showing the greatest threat of rain being Saturday as the cold front settles and initially stalls in the lower Ohio Valley. This front will eventually lift back north as a warm front ahead of another low pressure and cold front next week. There is some weaker signals for even some severe weather potential for Saturday based on AI and ML data and ensemble system data. While this boundary does become quasi-stationary the ensemble systems are not screaming heavy rain, as 24 hours chances of seeing just 1 inch of rain are 10 percent or less in most cases. Either way this will have to be monitored as this system evolves through the rest of the week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 213 PM EDT MON APR 14 2025 VFR was occurring at issuance time and VFR should continue into the first few hours of the period. However, as a cold front nears and interacts with the daytime heating, thunderstorms are still forecast to develop near or north of the I-64 corridor through 21Z in advance of it, and then spread southeast, reaching the Virginia border before 04Z. Some of the thunderstorms may produce hail and/or strong wind gusts. For now opted to have gusts up to 30KT in a prob 30 group when the strongest storms are expected at each of the TAF sites.Precipitation should begin to taper off from northwest to southeast (first near the I-64 corridor including KSYM) between 23Z and 02Z and between 02Z and 06Z at KSJS, JKL, KLOZ, and SME. MVFR at least briefly is expected in the precip and shorter lived IFR or worse conditions should also occur especially in the strongest storms. Improvements back to VFR should occur by the time the precipitation tapers off, with guidance continuing to suggest a longer period of MVFR to IFR south of the 5 TAF sites that lingers as late as 08Z or 09Z near the VA border. VFR should then prevail in all areas to end the period. Winds will initially be south to west southwest 5 to 15KT with some gusts to around 20KT, generally becoming southwest to west southwest in all areas near 10KT with gusts to around 20KT within the first couple hours of the period. As the front sags south winds will become more west to northwest behind it at 5 to 10KT. During the last 6 hours of the period, winds should remain west to northwest at 10 to 15KT, with gusts into the 20 to 25KT range. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JP LONG TERM...DJ AVIATION...JP
Hazardous weather outlook, Apr 14, 3:50 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 350 PM EDT Mon Apr 14 2025 KYZ044-050>052-058>060-068-069-079-080-104-106>120-152000- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd- Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 350 PM EDT Mon Apr 14 2025 ...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...This evening and tonight. Thunderstorms are expected to spread southeast across eastern Kentucky through this evening. Some of these storms may be severe, with damaging wind gusts and large hail being the main threats. However, there is also a small potential for tornadoes. Any remaining thunderstorms will weaken and shift southeast out of eastern Kentucky after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Frost development is possible for some locations on Tuesday and Wednesday nights. There is a slight chance of thunderstorms at times from Friday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ083>088-152000- Wayne-McCreary-Whitley-Knox-Bell-Harlan- 350 PM EDT Mon Apr 14 2025 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...This evening and tonight. Thunderstorms are expected to southeast to locations near the VA and TN borders this evening. Some of these storms may be severe, with damaging wind gusts and large hail being the main threats. However, there is also a small potential for tornadoes. Any remaining thunderstorms will weaken and shift southeast out of eastern Kentucky after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Frost development is possible for some locations on Tuesday and Wednesday nights. There is a slight chance of thunderstorms at times from Friday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. JP
In the hours before
Special weather statement, Apr 14, 7:01 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
701 PM EDT Mon Apr 14 2025
KYZ058-059-106-108-111-112-142330-
Lee KY-Breathitt KY-Estill KY-Morgan KY-Powell KY-Wolfe KY-
701 PM EDT Mon Apr 14 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN POWELL...
SOUTHWESTERN MORGAN...CENTRAL ESTILL...NORTHWESTERN BREATHITT...
CENTRAL LEE AND WOLFE COUNTIES THROUGH 730 PM EDT...
At 700 PM EDT, Doppler radar was tracking a strong thunderstorm over
Doe Creek, or near Irvine, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pilot, Lexie, Leeco, Fillmore, Pine Ridge, Patsey, Alumbaugh, Evelyn,
High Falls, Lane, Sewell, Whisman, Furnace, Malaga, See, Beattyville,
Jenson, Wagersville, Bethany, and Booth.
THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 33
and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern and east central Kentucky.
&&
LAT...LON 3761 8329 3756 8393 3758 8396 3757 8399
3774 8402 3782 8360 3782 8355 3784 8352
3787 8335
TIME...MOT...LOC 2300Z 260DEG 46KT 3766 8392
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DJThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:01 PM EDT | Special Weather Statement | JKL | Estill, Lee, Wolfe | 29 min |
| Apr 14, 7:24 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Magoffin, Morgan, Wolfe | 36 min |
| Apr 14, 7:29 PM EDT | Special Weather Statement | JKL | Estill | 46 min |
| Apr 14, 7:54 PM EDT | Special Weather Statement | JKL | Estill, Lee, Owsley, Wolfe | 51 min |
| Apr 14, 7:57 PM EDT | Special Weather Statement | JKL | Magoffin, Martin | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.